Alert archive / Michigan / Gale Watches in 2021

Gale Watch 3, NWS Grand Rapids, MI

March 1, 2021

NWS Grand Rapids, MI issued this gale watch at Mar 1, 2021, 3:41 AM EST. It took effect at Mar 2, 2021, 9:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 3:41 AM EST (08:41 UTC)
In effect from
Mar 2, 2021, 9:00 AM EST
Expired
Mar 2, 2021, 4:12 AM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

512 
WHUS73 KGRR 010841
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 AM EST Mon Mar 1 2021

LMZ849-011645-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.NEW.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
Pentwater to Manistee MI-
341 AM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the
  Gale Watch, southwest gales to 35 knots and waves 7 to 10 feet 
  possible.

* WHERE...Pentwater to Manistee MI.

* WHEN...For the Small Craft Advisory, until 4 AM EST Tuesday. 
  For the Gale Watch, from Tuesday morning through Wednesday 
  evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds will be during the
  midday hours for the small craft advisory. For the gale watch,
  the strongest winds will be during the late afternoon on
  Tuesday.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ844>848-011645-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
341 AM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet.

* WHERE...St Joseph to Pentwater.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
4 follow-up statements
554 
WHUS73 KGRR 011706
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1206 PM EST Mon Mar 1 2021

LMZ849-020115-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.CON.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
Pentwater to Manistee MI-
1206 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the
  Gale Watch, west winds 15 to 25 knots with gusts up to 35 knots
  and waves 6 to 10 feet possible.

* WHERE...Pentwater to Manistee MI.

* WHEN...For the Small Craft Advisory, until 4 AM EST Tuesday. For
  the Gale Watch, from Tuesday mid-morning through Wednesday 
  evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds will be during the
  midday hours for the small craft advisory. For the gale watch,
  the strongest winds will be during the late afternoon on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ844>848-020115-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
1206 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 10 to 25 knots with gusts up to 30 
  knots and waves 4 to 7 feet.

* WHERE...St Joseph to Pentwater.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
371 
WHUS73 KGRR 011945
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
245 PM EST Mon Mar 1 2021

LMZ849-020345-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.CON.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
Pentwater to Manistee MI-
245 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20
  knots with gusts up to 25 knots and waves 3 to 6 feet. For the
  Gale Watch, west winds 20 to 30 knots with gusts up to 35 knots
  and waves 6 to 10 feet possible.

* WHERE...Pentwater to Manistee MI.

* WHEN...For the Small Craft Advisory, until 4 AM EST Tuesday. 
  For the Gale Watch, from Tuesday morning through Wednesday 
  evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds will be during the
  midday hours today for the small craft advisory. For the gale
  watch, the strongest winds will be during the late afternoon on
  Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ844>848-020345-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
245 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 3 to 6 feet.

* WHERE...St Joseph to Pentwater.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
876 
WHUS73 KGRR 020257
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
957 PM EST Mon Mar 1 2021

LMZ849-021100-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.CON.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
Pentwater to Manistee MI-
957 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM 9 AM EST TUESDAY THROUGH
WEDNESDAY EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 
  knots with gusts up to 25 knots and waves 3 to 6 feet. For the 
  Gale Watch, west winds 20 to 30 knots with gusts up to 35 
  knots and waves 6 to 10 feet possible.

* WHERE...Pentwater to Manistee MI.

* WHEN...For the Small Craft Advisory, until 4 AM EST Tuesday. 
  For the Gale Watch, from Tuesday morning through Wednesday 
  evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ844>848-020900-
/O.CON.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
957 PM EST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 3 to 6 feet.

* WHERE...St Joseph to Pentwater.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
136 
WHUS73 KGRR 020912
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
412 AM EST Tue Mar 2 2021

LMZ849-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.UPG.KGRR.GL.A.0003.210302T1400Z-210304T0200Z/
/O.NEW.KGRR.GL.W.0003.210302T1600Z-210303T0900Z/
Pentwater to Manistee MI-
412 AM EST Tue Mar 2 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 knots today increasing to gales
  of 35 knots this evening and tonight. Waves 7 to 10 feet
  expected.

* WHERE...Pentwater to Manistee MI.

* WHEN...From 11 AM this morning to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ848-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.NEW.KGRR.GL.W.0003.210302T1600Z-210303T0900Z/
Whitehall to Pentwater MI-
412 AM EST Tue Mar 2 2021

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EST
WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 knots today increasing to gales
  of 35 knots this evening and tonight. Waves 7 to 10 feet
  expected.

* WHERE...Whitehall to Pentwater MI.

* WHEN...From 11 AM this morning to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves will peak from this evening
  into the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ844>847-021715-
/O.EXP.KGRR.SC.Y.0015.000000T0000Z-210302T0900Z/
/O.NEW.KGRR.SC.Y.0016.210302T1600Z-210303T1100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
412 AM EST Tue Mar 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 AM
EST WEDNESDAY...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 5 to 8 feet expected.

* WHERE...St Joseph to Whitehall.

* WHEN...From 11 AM this morning to 6 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Strongest winds and largest waves will
  occur tonight, peaking around midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Mar 1, 3:33 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 1, 3:33 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 AM EST Mon Mar 1 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 333 AM EST Mon Mar 1 2021

-Some snow showers today turning colder

-Quick warm up Tuesday continued into Wednesday

-Cooler Thursday into the weekend

-Maybe stormy (very wet) toward middle of next week

&&

.DISCUSSION...(Today through next Sunday)
Issued at 333 AM EST Mon Mar 1 2021

-Some snow showers today turning colder -

We will likely see a short period of snow shower over our western
and souther CWA. There is decent shortwave, currently over MN,
that will drop southeast and cross our CWA just south of I-96
around noon. This is on the arctic front once it comes through we
will be on the cyclonic side of the polar jet till early tonight.

Moisture with the shortwave is fairly deep, over 15,000 ft but it
is a quick moving system. It looks to me like the area south of a
line from Grand Haven to Lansing has the best chance of seeing
anything that could cause brief accumulations of a half inch or
less of snow as it move through. It will be breezy too, so we
could see some blowing snow in that band of snow showers as it
moves through. It is these quick hitting snow showers that seem to
cause the most traffic accidents so we will have to see just how
strong these showers as they move through.

The western sections of our CWA will likely see some flurries or
light snow shower from late morning into mid evening. It is that
time that we are in the deep cold air and as a result the DGZ will
be in the clouds. However those clouds will be very shallow, less
the 5000 ft in so not much accumulations should be expected.

The 1000/925 mb thickness tool suggest temperature will not rise
much today. Actually we may see a quick rise just head of the
arctic front but once that moves through expect falling
temperatures through the afternoon.

-Quick warm up Tuesday continued into Wednesday -

A strongly developing system over the Gulf of Alaska will force
the system that brings the cold air to be pushed out quickly since
it will try to force a longwave ridge over the central CONUS.
So temperatures should warm up to near 40 by Tuesday afternoon.
Wednesday will be warmer still. There should be a fair amount of
early Mach sunshine both days.

-Cooler Thursday into the weekend-

Then something a little odd happens. That system that brings the
cold air today, rotates off the coast of NA only to be forced back
westward into Quebec by Friday. That of course beings a back door
cold front through here in the Thursday time frame. At this point
this looks like a dry frontal passage. It will then be colder from
Thursday into Sunday.

-Maybe stormy (very wet) toward middle of next week -

That storm over the Gulf of Alaska will be forced east by the
next large Pacific storm by next weekend. That will then track
east across the CONUS. All indications are this will be a large
upper trough that will bring Gulf moisture to the Canadian
Boarder. Most of the ECMWF and GFS ensembles (80 total members)
favor around a half inch of QPF as the system comes through and
this has been true for several days now. This storm would be in
the Wednesday time frame. It is not out of the question if the
ECMWF has a clue we may even get snow out this storm too. However
head of it we will be very warm the first half of next week. Highs
well into the 50s are likely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1234 AM EST Mon Mar 1 2021

MVFR stratus deck over the area looks to lift to low-end VFR by
about 10Z. Another cold front will push through the area between
14-16Z, dropping ceilings back to MVFR. Winds will remain out of
the same direction, but gusts will increase back into the 20-30
knot range through early evening. A few snow showers are expected
to accompany the frontal passage, and may cause brief dips in
visibility. Coverage of these showers is expected to be fairly
low, and not all terminals will be impacted. There is some
evidence that skies could scatter out as early as late afternoon
as high pressure builds in from the west and drier air arrives.
Have held onto clouds through early evening when confidence is
higher we will not see lake-effect clouds for now though.

&&

.MARINE...
Issued at 333 AM EST Mon Mar 1 2021

We will continue the small craft advisory into tonight with the
cold air coming in today. Once we get on the anticyclonic side of
the polar jet the winds diminish for a short time. However by
Tuesday afternoon we get strong return flow so we have a gale
watch for our northern most marine zone. Likely we will have a
small craft advisory for the rest of the marine zones then too
but for now we will just issue the gale watch and call that good.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Tuesday morning through Wednesday evening for
     LMZ849.

     Small Craft Advisory until 4 AM EST Tuesday for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...HLO
MARINE...WDM
Hazardous weather outlook, Feb 28, 3:46 PM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 PM EST Sun Feb 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 PM EST Sun Feb 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds will gust up to 40 mph for a few hours this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday an Arctic front will bring gusty winds and snow showers
which may result in brief but rapid drops in visibility that could
be dangerous to motorists. Some roads may get icy from the snow
showers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EST Sun Feb 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Areas of dense fog over Lake Michigan will lift this evening,
otherwise hazardous winds and waves will continue as southwest winds
to 30 knots become northwest. A brief period of gale force winds is
possible this evening with the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will remain hazardous to small craft into Tuesday
evening. Snow showers Monday may cause brief visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.